Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Boise, ID

April 14, 2002Ada County, Canyon County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Apr 14, 2002, 10:56 AM MDT for Ada County, Canyon County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2002, 10:56 AM MDT (16:56 UTC)
Expired
Apr 14, 2002, 11:45 AM MDT
In force
49 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

Counties Ada County, ID, Canyon County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 4.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2002-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2002-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOI 141656
SVRBOI
IDC001-027-141745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
1055 AM MDT SUN APR 14 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ADA COUNTY IN SOUTHWEST IDAHO
  THIS INCLUDES THE CITIES OF...MERIDIAN...KUNA...GARDEN CITY...
  EAGLE...BOISE
  EXTREME SOUTHEASTERN CANYON COUNTY IN SOUTHWEST IDAHO

* UNTIL 1145 AM MDT

* AT 1045 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF KUNA...OR ABOUT 10 MILES
  SOUTHWEST OF NAMPA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERIDIAN AND EAGLE AT 1110 AM MDT...BOISE AT 1130 AM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 4374 11650 4338 11654 4325 11603 4369 11615

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:10 AM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 14, 9:10 AM MDT, 1 hour 46 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
910 AM MDT SUN APR 14 2002

MORNING SATELLITE PICS SHOWING COLD FRONT ALG A MSO-S80-BNO LINE AT
THIS TIME. EXPECT NORTHERN PORTION OF FRONT TO SCREAM E-WARD WITH
TAIL END TO HANG UP ACROSS SE ID BY LATE THIS AFTERNOOON/EARLY
EVENING. RADAR AND IR PICS CONTINUE TO SHOW PRECIP DEVELOPING ALONG
TAIL END OF FRONT INTO SE OREGON. DRY SLOT SEEN ON WATER VAPOR PIC
SHOULD SLOWLY MOVE INTO THE REGION LATER THIS AFTERNOON GIVING SOME
CLEARING TO AREA...BUT FOR THE MOST PART MOSTLY CLOUDY SKIES
SUFFICE.  MAIN FORECAST PROBLEM WILL BE STRONG WINDS ACROSS THE
REGION WITH STRONGEST WINDS EXPECTED TO BE IN THE MAGIC VALLEY WHERE
WIND ADVISORIES ARE POSTED. 700MB WINDS DECREASE LATER THIS
AFTERNOON...BUT STRONG JET CONTINUE TO RIDES OVER THE REGION...SO
EXPECT WINDS THRU SUNSET...THEN DECREASE. 12Z MDLS CONT TREND OF
LIFTED INDCIES AROUND 0/-1 AND CAPE AROUND 2-300...SO CHC TSRA LOOKS
GOOD IN MAGIC VALLEY.  NO UPDATED AT THIS TIME.

.BOI...WIND ADVISORY TODAY FOR IDAHO ZONE 16.

REDMAN

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 11:19 AM MDTSevere Thunderstorm WarningBOIAda, Boise, Camas, Elmore, Owyhee41 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.